Vertigo with Benzodiazepine Withdrawal

I first experienced vertigo during a particularly difficult withdrawal from benzodiazepines. I was given Valium (diazepam) and Klonipin (clonazepam) by a doctor during a short bout of situational anxiety and insomnia and she kept me on them for over three years.  They wrecked my health and so I eventually had to get off of them.  Of course, she also took me off of them too quickly and I became extremely ill.

It was awful – the world was spinning, my head felt like it was compressed, and I felt somewhat “disconnected” from my body.  The list of withdrawal symptoms for these and other drugs is LONG and it should be no surprise that many who come off their meds will experience dizziness and vertigo.  What did surprise me, however, was that this symptoms would continue for years.  It wasn’t constant, but whenever I would experience a “wave” of symptoms, the vertigo was often the most defining symptom of the episode.

For people like me who have experienced long term withdrawal symptoms from benzodiazepines, anti-depressants, and other drugs, dealing with chronic dizziness and that feeling of disconnection can be frustrating, debilitating, and even terrifying.  What is worse, many of us find little sympathy or support from our doctors and even our loved ones.  Regardless, there are some things we can do to avoid and treat the vertigo and other symptoms associated with coming off these medications.

After more than a decade of suffering from post-acute withdrawal, here are the things that have worked for me to help alleviate the symptoms during the difficult times, at least enough to get through them.

1) Go slow!  Well, for those in my position who already took the plunge and will never go back on drugs, then it’s too late for us.  But for those who are just now withdrawing from their medications, the best way to treat vertigo and all the other symptoms of withdrawal is to prevent them in the first place.  It seems that by far the best way to do this is by weening off your meds as slowly as possible.  With benzodiazepines that can mean a year, two years, or even longer.  It may sound crazy but it seems that the vast majority of protracted benzo sufferers went of their meds rapidly, myself included.

2) Medications can help.  Most of us who have already been through drug withdrawal hell are extremely reluctant to put another pharmaceutical in our bodies, but there are a few that seem rather benign and can help with dizziness during withdrawal.  I have personally found Zofran to be really helpful in reducing vertigo and the nausea that often accompanies it.  Phenergan is another common drug for this, but I’ve found it to be too strong and cause too much drowsiness.

3) Warm baths and stretching seem to help for some reason.  It’s no cure but it can help relax your nervous system during difficult waves.  Most of the symptoms, including the dizziness, are a result of an overactive and unregulated central nervous system so anything you can do to calm it down will help.

4) Be patient.  I know it can seem nearly impossible when in a particularly bad wave of symptoms, but patience and self care are key.  Your brain and body will continue to recover for years, even if you can’t see it day-to-day.  People promised me this throughout my journey and I would often doubt them, but sure enough, things continued to improve for me over long periods of time.  You will get there!

 

Leave a Reply

Your email address will not be published. Required fields are marked *